Hail, Furnas
- When
- June 1, 4:34 AM CST
- Where
- Furnas County, 1 mi S of Hollinger
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.156, -99.700
Three distinct rounds of severe weather affected South Central Nebraska, starting during the early morning hours, and lasting into the post-midnight hours of June 2nd. The first round flared up during the early morning hours as elevated thunderstorms became severe in a strengthening low level jet axis.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Three distinct rounds of severe weather affected South Central Nebraska, starting during the early morning hours, and lasting into the post-midnight hours of June 2nd. The first round flared up during the early morning hours as elevated thunderstorms became severe in a strengthening low level jet axis. These storms produced hail up to golf ball size between Highway 6 and the Kansas state line. Following a mid-day lull, a second round of severe thunderstorms initiated during the late afternoon hours as a surface cold front moved in from the north, colliding with a very unstable airmass featuring CAPE values of 3000-4000 J/kg and deep-layer shear of 40-50 knots. These storms mainly affected far eastern portions of the area, from Nance County southward along the Highway 81 corridor into York and Fillmore Counties with isolated large hail, locally heavy rainfall, and gusty outflow winds. Finally, the third and final round of severe thunderstorms, with isolated large hail, overspread parts of south central Nebraska south of Interstate 80 during the late evening and very early morning hours of June 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 1, 3:38 AM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 438 AM CDT TUE JUN 1 2010 .DISCUSSION...MAIN CONCERN IS THUNDERSTORM POTENTIAL AND ATTENDANT SEVERE WEATHER THREAT TODAY AND TONIGHT. WATER VAPOR IMAGERY IN COMBINATION WITH UPPER AIR OBS FROM LAST EVENING SHOW A QUASI-ZONAL FLOW ACROSS THE CONUS. WATER VAPOR IMAGERY SHOWED SEVERAL SMALL MID-LEVEL PERTURBATIONS/SHORTWAVES EMBEDDED WITHIN THE ZONAL FLOW INCLUDING A WEAK RIPPLE WORKING EAST ACROSS CO/WY AND A STRONGER SHORTWAVE OVER NV. A LARGER SCALE WAVE WAS LOCATED OVER EASTERN MB/WESTERN ON WITH AN ASSOCIATED SURFACE COLD FRONT DRAPED SOUTHWEST NEAR THE ND/SD STATE LINE INTO FAR NORTHEAST WY. SURFACE LOW WAS LOCATED OVER SOUTHEAST CO WITH A VERY DIFFUSE WARM FRONT EXTENDING EAST/NORTHEAST ACROSS KS. A 40 KT SOUTHERLY LLJ EXTENDED NORTHWARD THROUGH THE CENTRAL HIGH PLAINS...WITH NORTHWEST/SOUTHEAST BAND OF ELEVATED CONVECTION CURRENTLY EXPANDING IN COVERAGE FROM SOUTHWEST NE THROUGH WESTERN KS IN BAND OF ENHANCED THETA-E ADVECTION ON EAST/NORTHEAST PERIPHERY OF LLJ AXIS. MIDLEVEL PERTURBATION LIFTING EAST INTO THE HIGH PLAINS ALSO LIKELY AIDING UPSCALE GROWTH. TRICKY FORECAST FOR TODAY IN TERMS OF CONVECTIVE EVOLUTION. EXPECT ONGOING CONVECTION TO THE SOUTHWEST TO CONTINUE TO DEVELOP AND EXPAND IN COVERAGE...WORKING EAST ACROSS THE CWA THIS MORNING IN TANDEM WITH EASTWARD SHIFTING LLJ AXIS. LATEST LAPS/RUC ANALYSIS DATA SHOWS MUCAPES RANGING FROM JUST UNDER 1000 J/KG IN THE NORTHEAST CWA TO AROUND 2500 J/KG IN THE SOUTHWEST WITH EFFECTIVE BULK SHEARS IN EXCESS OF 40 KTS OVER THE BULK OF THE CWA...SO COULD DEFINITELY SEE SOME HAIL OUT OF THESE STORMS AS THEY WORK ACROSS THIS MORNING WITH A COUPLE STRONG/POSSIBLY SEVERE STORMS NOT OUT OF THE QUESTION. THIS MORNING ELEVATED CONVECTION WILL CONTINUE TO WORK EAST/NORTHEAST AND SHOULD CLEAR MOST OF THE FORECAST AREA BY MIDDAY ALTHOUGH COULD SEE IT LINGER A LITTLE LONGER IN THE NORTHEAST. EFFECTS OF THIS FIRST ROUND OF STORMS ON LATER DAY CONVECTIVE EVOLUTION DEFINITELY COMPLICATE THE FORECAST NAMELY IN TERMS OF INSTABILITY LATER TODAY AND REMNANT CONVECTIVE OUTFLOWS TO SERVE AS POSSIBLE FOCI FOR CONVECTIVE INITIATION LATER THIS AFTERNOON/EVENING. CURRENT THINKING IS THAT MORNING CONVECTION WILL MOVE OUT OF AT LEAST MOST OF THE AREA BY MIDDAY...WITH SOME CLEARING DEVELOPING IN ITS WAKE FROM SOUTHWEST TO NORTHEAST. WARM H7 AIR WITH THE EML ADVECTS NORTHEAST ACROSS THE AREA TODAY...WHICH SHOULD CAP SURFACE BASED CONVECTION OFF FOR MUCH IF NOT ALL OF THE AFTERNOON...ESPECIALLY IN WAKE OF MORNING STORMS AS THE ATMOSPHERE WILL NEED A LITTLE TIME TO RECOVER. SURFACE DEWPOINTS IN THE 60S COMBINED WITH STEEP MID-LEVEL LAPSE RATES WILL PRODUCE MODERATE TO STRONG INSTABILITY THIS AFTERNOON...WITH 0-1KM MLCAPES LIKELY CLIMBING INTO THE 2000-3500 J/KG RANGE BY LATE AFTERNOON. DEEP LAYER SHEAR WILL BE MORE THAN ADEQUATE FOR SUPERCELLS/SEVERE WEATHER AS WELL...RANGING FROM AROUND 30 KTS SOUTH TO 50 KTS NORTH. THUS CONDITIONS WILL BE SUPPORTIVE OF SEVERE WEATHER ONCE STORMS REDEVELOP...BUT EXACTLY WHERE/WHEN AND TO WHAT EXTENT THIS REDEVELOPMENT OCCURS IS STILL SOMEWHAT UNCERTAIN. SURFACE COLD FRONT CURRENTLY NEAR ND/SD STATE LINE WILL CONTINUE TO WORK SOUTH TODAY...WHILE SURFACE LOW DEEPENS OVER EASTERN CO/WESTERN KS...HELPING A WARM FRONT TO BECOME A LITTLE MORE FOCUSED...EXTENDING NORTHEAST INTO NORTHERN KS OR SOUTHERN NE BY LATE AFTERNOON. THESE BOUNDARIES ALONG WITH ANY REMNANT CONVECTIVE OUTFLOW WILL PROVIDE POSSIBLE INITIATION MECHANISMS...IN TANDEM WITH INCREASING LIFT BY EARLY EVENING AHEAD OF NEXT SHORTWAVE LIFTING OUT. MOST LIKELY SCENARIO IS FOR CONVECTION TO DEVELOP ALONG COLD FRONT AND WORK SOUTH INTO NORTHERN NE LATE THIS AFTERNOON AND INTO THE CWA EARLY THIS EVENING. COULD ALSO POSSIBLY SEE ISOLATED DEVELOPMENT ALONG THE WARM FRONT LATE AFTERNOON/EARLY EVENING...ALTHOUGH STRONG CAPPING AND FAIRLY WEAK SURFACE CONVERGENCE MAKES THIS MUCH MORE DOUBTFUL. CONVECTION ALONG COLD FRONT COULD STRUGGLE SOMEWHAT TO WORK INTO THE CWA EARLY THIS EVENING AS IT RUNS INTO THE STRONGER CAP...ESPECIALLY WITH WESTWARD EXTENT AND HAVE THUS KEPT THE HIGHEST POPS IN THE EAST. THUNDERSTORM CHANCES SHOULD INCREASE BY MID TO LATE EVENING AS THE LLJ CRANKS UP...PRODUCING STRONG SURFACE CONVERGENCE NEAR THE MERGING BOUNDARIES AS SOUTHWARD ADVANCING COLD FRONT EVENTUALLY MERGES WITH/OVERTAKES WEAK WARM FRONT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH THESE LATE AFTERNOON/EVENING INTO THE EARLY OVERNIGHT STORMS...BUT AN ISOLATED TORNADO THREAT WILL ALSO EXIST GIVEN BOUNDARIES IN PLACE AND BACKED SOUTHEAST SURFACE WINDS NEAR/SOUTH OF THE WARM FRONT IF ANYTHING ISOLATED IS ABLE TO FIRE ALONG IT. CONVECTION TO CONTINUE INTO THE OVERNIGHT HOURS WITH NOSE OF LLJ NEARBY AND NEXT SHORTWAVE APPROACHING FROM THE HIGH PLAINS...BUT WILL WANE IN INTENSITY. TEMPS TODAY WILL BE QUITE WARM SOUTH GIVEN WARMER TEMPS ALOFT AND MORE CLEARING ANTICIPATED...WITH LOWER 90S EXPECTED...DECREASING TO LOWER 80S NORTH. THE SURFACE FRONT PUSHES SOUTH OF THE CWA WEDNESDAY...WITH COOLER TEMPS AND LOWER DEWPOINTS TRANSLATING INTO WEAKER INSTABILITY. THUS EXPECT THE SEVERE WEATHER THREAT TO BE SOUTH OF THE AREA TOMORROW...BUT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY AS MID-LEVEL SHORTWAVE LIFTS ACROSS. TEMPS WILL BE NOTABLY COOLER WITH HIGHS RANGING FROM THE MID 70S NORTH TO LOWER 80S SOUTH. SMALL PRECIP CHANCES LINGER INTO WEDNESDAY NIGHT...BUT WILL BE ON THE DECLINE AS WAVE EXITS AND DAYTIME HEATING/INSTABILITY IS LOST. ADDED SOME SMALL POPS FOR THURSDAY AS RETURN FLOW WILL KICK IN...BRINGING WARMER AIR AND MOISTURE BACK NORTHWARD TO INTERACT WITH ANOTHER PERTURBATION LIFTING THROUGH THE CONTINUED ZONAL FLOW ALOFT. ZONAL FLOW CONTINUES INTO THE WEEKEND WITH OCCASIONAL SHORTWAVES CONTINUING TO MOVE THROUGH...BRINGING CONTINUED OFF AND ON SHOWER/THUNDERSTORM CHANCES. && .AVIATION...06Z TAF. TOUGH FORECAST FOR KGRI WITH DIFFICULTLY HANDLING CONVECTIVE TRENDS. STRONG WARM ADVECTION AND MOISTURE INCREASE JUST PRIOR TO SUNRISE WILL RESULT IN SCATTERED STORM COVERAGE IN THE KGRI AREA. ONCE THOSE THAT RISK FOR PRECIPITATION MOVES ON...PERIOD OF VFR CONDITIONS WILL EXIST MOST OF THE DAY. COUPLE OF FRONTAL BOUNDARIES IN THE AREA...ALONG WITH LINGERING CONVECTIVE BOUNDARIES...WILL BE THE FOCUS FOR MORE STORMS IN THE LAST FEW HOURS OF THE TAF FORECAST PERIOD. WINDS WILL TURN MORE EASTERLY AS LOW PRESSURE DEEPENS IN NORTHWEST KANSAS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && KB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 459 AM CDT TUE JUN 1 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 459 AM CDT TUE JUN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL WORK EAST ACROSS THE AREA THIS MORNING. A FEW OF THE STORMS MAY BECOME STRONG TO POSSIBLY SEVERE...WITH HAIL UP TO QUARTER SIZE BEING THE MAIN THREAT. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO THE OUTLOOK AREA LATE THIS AFTERNOON OR EVENING. THE THREAT FOR SEVERE WEATHER WILL EXIST WITH THESE STORMS...WITH LARGE HAIL TO THE SIZE OF GOLFBALLS AND STRONG DAMAGING WINDS IN EXCESS OF 60 MPH THE PRIMARY HAZARDS...ALTHOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE. THE STORMS MAY ALSO DUMP SOME LOCALLY HEAVY RAIN IN EXCESS OF ONE INCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. INTERMITTENT THUNDERSTORM CHANCES CONTINUE WEDNESDAY THROUGH FRIDAY NIGHT...AND THEN RETURN TO THE FORECAST SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 516 AM CDT TUE JUN 1 2010 NEZ082-083-011045- FURNAS NE-HARLAN NE- 516 AM CDT TUE JUN 1 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FURNAS AND WESTERN HARLAN COUNTIES UNTIL 545 AM CDT... AT 511 AM CDT...NEAR HOLLINGER...OR 20 MILES NORTHEAST OF NORTON... MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH...ALONG WITH HEAVY RAIN. WILL BE NEAR... STAMFORD AROUND 525 AM CDT. OXFORD AROUND 530 AM CDT. MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4032 9981 4033 9930 4000 9959 4011 9984 TIME...MOT...LOC 1016Z 226DEG 28KT 4013 9968
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 517 AM CDT TUE JUN 1 2010 NEZ082-083-011045- FURNAS NE-HARLAN NE- 517 AM CDT TUE JUN 1 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FURNAS AND WESTERN HARLAN COUNTIES UNTIL 545 AM CDT... AT 515 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HOLLINGER...OR 22 MILES NORTHEAST OF NORTON...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... STAMFORD AROUND 525 AM CDT. OXFORD AROUND 530 AM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4032 9981 4033 9930 4000 9959 4011 9984 TIME...MOT...LOC 1017Z 226DEG 28KT 4013 9967
The Grand Island radar (KUEX), 108 km away, was scanning. The volume nearest the first event began at 10:32 UTC.
19 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228662, 228664, 228665, 228666, 228667, 228671, 228672, 228673, 228674, 228675, 228680, 228683, 228684, 228686, 228687, 228693, 228694, 228695, 228696.